Skip to main content

Table 4 Phenotypes of hepatotoxicity reported with the corresponding CAM implicated and outcome of AE

From: Drug-induced liver injury associated with Complementary and Alternative Medicine: a review of adverse event reports in an Asian community from 2009 to 2014

Phenotypes of DILI a No. of cases, n (%) Type of CAM implicated (n) Outcome of AE (n)
Acute hepatitis 34 (59.6) TCM (22), Health supplements (7), Other traditional medicines (5) Death (2), Not recovered (21), Recovered (7), Uncertain outcome (4)
Enzyme elevations without jaundice 9 (15.8) TCM (6), Health supplements (3) Not recovered (5), Recovered (2), Uncertain outcome (2)
Acute hepatic necrosis 5 (8.8) TCM (4), Health supplements (1) Death (1), Recovered (1) Not recovered (3)
Cholestatic hepatitis 3 (5.3) TCM (2), Health supplements (1) Death (1), Not recovered (1), Recovered (1)
Mixed hepatocellular-cholestatic hepatitis 3 (5.3) TCM (1), Health supplements (1), Other traditional medicines (1) Not recovered (2), Recovered (1)
Chronic hepatitis 2 (3.5) Health supplements (2) Death (1), Not recovered (1)
Nonalcoholic fatty liver 1 (1.8) Health supplements (1) Uncertain outcome (1)
  1. Total number of reports included in data analysis, N = 57
  2. AE adverse event, CAM complementary and alternative medicine, DILI drug-induced liver injury, TCM Traditional Chinese Medicine
  3. a Phenotypes of hepatotoxicity were adapted from the NIDDK LiverTox Database [34]